Flash Flood, Sussex
- When
- May 28, 5:25 PM EST to 8:30 PM EST
- Where
- Sussex County, Montague
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Thunderstorms with heavy downpours moved over the same regions of the extreme northwest tip of Sussex County and caused flooding of streams in Montague Township. 97 inches of rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy downpours moved over the same regions of the extreme northwest tip of Sussex County and caused flooding of streams in Montague Township. A National Weather Service Cooperative Observer in Wantage Township (the next township to the east) reported 1.97 inches of rain. Adjusted Doppler Radar storm total estimates reached between 3 and 4 inches in Montague Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 4:25 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 PM EDT TUE MAY 28 2002 VERY HEAVY RAINFALL IS OCCURRING IN THE EXTREME N SECTIONS OF THE FA. PLEASE REFER TO ANY ISSUED FLOOD WARNINGS AND STATEMENTS FROM OUR OFFICE FOR DETAILS. FRONT HAS MOVED SLIGHTLY NORTH DURING THE DAY AND WILL CONTINUE TO DO SO OVERNIGHT. HEAVY RAIN N IS IN ASSOCIATION WITH THIS FRONT. MOST OF THE FA WILL REMAIN RAIN FREE. IN THE S...FOG AND DRIZZLE IS EXPECTED TO DEVELOP AFT MIDNIGHT...ESPECIALLY CLOSER TO THE COAST... WITH WARM AND HUMID AIR IN PLACE AND WINDS GOING LIGHT. MARINE FORECASTER EXPECTS FOG WITH LOW VISIBILITY IN COASTAL WATERS. FOG AND DRIZZLE SHLD REOCCUR THU MRNG AS WELL. NEXT CHANCE OF MORE GENERAL RAINFALL WILL BE WITH A STRONG COLD FRONT THAT WILL MOVE THROUGH FA LATE FRI. FCSTID = 13 MPO 56 75 59 77 / 30 20 10 20 ABE 57 78 60 80 / 30 20 10 20 RDG 57 78 60 80 / 30 20 10 20 PHL 60 80 63 82 / 30 10 10 20 12N 57 78 60 80 / 30 20 10 20 SMQ 59 79 62 81 / 30 10 10 20 TTN 59 79 62 81 / 30 10 10 20 MIV 60 78 62 80 / 30 10 10 20 ACY 58 66 60 68 / 10 10 10 20 ILG 60 78 62 80 / 30 10 10 20 DOV 60 78 62 80 / 30 10 10 20 GED 60 78 62 80 / 30 10 10 20 ESN 60 78 62 80 / 30 10 10 20 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. WOODWORTH
DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071- 290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EDT TUE MAY 28 2002 ...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL AFFECT THE REGION AGAIN THIS AFTERNOON AND EVENING. WHILE THE ENTIRE AREA WILL NOT HAVE RAIN TODAY... THOSE LOCATIONS THAT DO COULD RECEIVE HEAVY DOWNPOURS. RAINFALL AMOUNTS OF GREATER THAN ONE INCH ARE POSSIBLE WITH TODAY/S SCATTERED THUNDERSTORMS. THE RAIN COULD FALL IN A VERY SHORT PERIOD OF TIME RESULTING IN FLOODING IN AREAS OF POOR DRAINAGE. THE SCATTERED THUNDERSTORMS WILL ALSO BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...AND MAY BRING BRIEF WIND GUSTS AND HAIL AS WELL. IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOOD WATERS....THE WATER MAY BE DEEPER THAN YOU THINK. TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION. IOVINO
The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299983.